Florida, 2018

Hail and Damaging Winds in Florida, June 3, 2018

June 3, 2018 · NWS JAX · 15 events in 4 counties and zones

Very hot and unstable conditions preceded an approaching short wave trough across NE FL. This trough combined with diurnal heating and west coast sea breeze forcing spawned scattered severe storms that impacted NE FL during late late afternoon into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Very hot and unstable conditions preceded an approaching short wave trough across NE FL. This trough combined with diurnal heating and west coast sea breeze forcing spawned scattered severe storms that impacted NE FL during late late afternoon into the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 3, 4:15 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 3, 4:15 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
515 PM EDT Sun Jun 3 2018

...STRONG TO SEVERE THUNDERSTORMS ALONG THE INTERSTATE 75 CORRIDOR
THROUGH EARLY EVENING...
...MUCH DRIER AIR MASS FILTERS INTO OUR REGION EARLY THIS WEEK...

.Currently...
Late afternoon surface analysis depicts persistent low pressure
(1006 millibars) centered over the Chesapeake Bay, with a trailing
cold front entering the southeastern states. Aloft...deep
troughing prevails over the eastern third of the nation, while
ridging aloft is centered over the Texas Hill Country. Dry air and
subsidence are in place from the Interstate 10 corridor northward,
while a subtle shortwave trough is embedded in the deep
northwest flow upstream over southeast Alabama. 20Z LAPS analysis
depicts a very unstable environment to the south of Interstate 10,
where surface based CAPE values are 3500-4500 J/KG. Enough low
level moisture exists along the Interstate 75 corridor for
convective development, with isolated strong to severe convection
developing to the south of Gainesville and along the Suwannee
River. Inland temperatures have soared into the low to mid 90s.
Dry air has mixed down to the surface over inland southeast
Georgia, where dewpoints have fallen into the 60s. Meanwhile,
dewpoints mostly remain in the 70s across northeast and north
central Florida, resulting in heat index values generally in the
100-105 degree range.

.Near Term (This Afternoon through Monday)...
Short-term, high resolution guidance suggests that convective
coverage may increase to the south of Interstate 10 and west of
U.S. Highway 301 through early evening as outflow boundaries
propagate eastward from the convection currently along I-75. Any
thunderstorms that manage to break through the overall dry and
subsident air mass to the east of I-75 could quickly pulse to
strong and severe levels, with damaging downburst winds, frequent
lightning strikes and hail being the primary threats. Activity
across northeast and north central Florida will taper off by the
mid-evening hours, but convection associated with the upstream
shortwave and approaching cold front could result in isolated
convection developing this evening across southeast Georgia. This
activity should diminish by midnight, with the cold front
crossing inland southeast Georgia during the predawn hours. West-
southwesterly flow will strengthen ahead of the front, likely
advecting a low stratus deck onshore from the northeast Gulf of
Mexico into the Suwannee Valley after midnight, with stratus
potentially covering much of northeast and north central Florida
towards sunrise. Widely scattered convection may also develop
ahead of the front over the Suwannee Valley and north central
Florida towards sunrise. Lows tonight will only fall to the low to
mid 70s.

A much drier air mass will overspread southeast Georgia on Monday
in the wake of the front, with mostly sunny skies and
northwesterly winds around 10 mph allowing dewpoints to fall to
the lower 60s during the afternoon hours. Dry air and plenty of
sunshine will result in highs climbing to the lower 90s. Scattered
thunderstorms will remain possible along and south of I-10 as the
cold front decelerates on its southward push. Outside of
thunderstorm activity, westerly winds will become breezy during
the afternoon across north central Florida, with highs reaching
the low to mid 90s. Plenty of dry and relatively cool air aloft
will enhance the potential for damaging downburst winds within
convection that develops, mainly across north central Florida.

.Short Term (Monday night through Wednesday Night)...
An unseasonably dry air mass will overspread our region as the
cold front pushes southward into central Florida and stalls by
early Tuesday. Any lingering convection over north central and
coastal northeast Florida will quickly dissipate towards sunset on
Monday, with cool air advection and fair skies allowing lows to
fall to the lower 60s for inland southeast Georgia and the
northern Suwannee Valley, ranging to the lower 70s at area
beaches. A light northwesterly flow will prevail on Tuesday, with
dewpoints crashing down into the 50s during the afternoon hours
inland. A loose local pressure gradient will allow the Atlantic
sea breeze to form, but it will likely remain pinned along or east
of I-95 during the afternoon. Highs will climb to the lower 90s
at most inland locations, with upper 80s to around 90 at the
coast. Some high cirrus may invade our skies on Tuesday night, but
otherwise light winds and the persistent dry air mass will again
allow inland lows to fall to the low to mid 60s, ranging to around
70 at area beaches.

Global models indicate that a shortwave trough will round the base
of the stagnant longwave trough over the eastern U.S. on
Wednesday, with this feature approaching our region from the west
during the afternoon hours. This feature will not have much in the
way of moisture to work with, so we added mostly isolated POPs to
the forecast grids, mainly for locations south of Waycross. Despite
increasing high cloudiness, inland highs should again reach the
lower 90s, while the afternoon sea breeze keeps coastal highs in
the upper 80s. Some lingering convection will be possible over
north central Florida on Wednesday evening, with clearing skies
expected overnight in southeast Georgia. Lows will range from the
upper 60s inland to the lower 70s at the coast.

.Long Term (Thursday through Sunday)...
A weak pressure pattern will prevail over our area on Thursday as
low level moisture only slowly increases from south to north.
Model blends depict widely scattered afternoon convection, mainly
over north central Florida that will likely triggered by the
remnant frontal boundary returning northward and mesoscale
boundaries such as sea breezes. Only isolated POPs were indicated
elsewhere, with inland highs again reaching the lower 90s, while a
stronger Atlantic sea breeze keeps coastal highs in the mid to
upper 80s. A pattern change will then commence by Friday as
Atlantic ridging builds westward, resulting in prevailing but
light onshore flow on Friday and Saturday. Model blends depict
widely scattered afternoon convection for locations east of I-75
on Friday and then concentrated over northeast and north central
Florida on Saturday. Inland highs will climb to near 90 both days,
with the active sea breeze keeping coastal highs generally in the
mid 80s. Atlantic ridging will then slide southward by late next
weekend, with southwesterly low level flow developing. Model
blends depict scattered diurnal convection area-wide on Sunday,
likely triggered by mesoscale boundaries such as the inland
moving Gulf and Atlantic sea breezes. Inland highs will reach the
upper 80s and lower 90s, with mid 80s at the Atlantic beaches.

&&

.Aviation...
Restrictions in convection expected this afternoon, but areal
coverage of showers and tstorms expected to be less compared to
yesterday. Advertised a couple hours of tempo showers early
afternoon, with the highest confidence of TS impacting VQQ and GNV
where tempo for thunderstorms was advertised after 20Z. Continued
with VCTS at other terminals, less SSI where confidence of precip
at the terminal is not as high as compared to FL terminals.
Precip will push SSE across the area into the evening, with some
rainfall activity potentially impacting SSI after sunset with
approaching surface front. Mostly dry conditions expected after
midnight with again low stratus restrictions across NE FL
terminals through early Mon morning as hinted at by the SREF.
Advertised FEW-SCT MVFR cloud deck for FL, but recent mornings
cigs have dropped to IFR.

&&

.Marine...
A cold front will push slowly southward and will approach the
Georgia coastal waters overnight. West-southwesterly winds will
strengthen this evening as this front approaches, with speeds
reaching Small Craft Exercise Caution (SCEC) criteria offshore and
remaining around 15 knots near shore outside of any thunderstorm
activity. Showers and thunderstorms will remain possible over the
northeast Florida waters from this evening through Monday evening,
while only isolated activity is expected overnight over the
Georgia waters. The front will slowly move across the northeast
Florida waters Monday night and will then likely stall just south
of our region on Tuesday and Wednesday. A loose local pressure
gradient will prevail over our area for much of the upcoming week
as broad low pressure persists over the southeastern states. This
weather pattern will allow the Atlantic sea breeze to develop each
afternoon from Tuesday through Thursday, with offshore flow
otherwise prevailing. Atlantic ridging will then build westward
into our region late this week, with light onshore winds
prevailing by Thursday evening and Friday.

Rip Currents: Low risk is expected for much of this week.

&&

.Fire Weather...
A much drier air mass will plunge into southeast Georgia on Monday
and will then overspread our region on Tuesday and Wednesday.
Relative humidity values will fall to near critical thresholds at
inland locations on Tuesday and Wednesday afternoon. Wind speeds
will remain below 15 mph and fuel moisture levels will not support
Red Flag Conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  63  91 /  30   0   0   0
SSI  76  91  73  88 /  20  10   0   0
JAX  75  94  67  92 /  20  30  10   0
SGJ  76  92  73  90 /  10  50  20   0
GNV  75  93  68  93 /  10  50  10   0
OCF  74  91  68  91 /  20  40  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Enyedi/McGinnis

In the hours before

Special weather statement, Jun 3, 3:48 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 PM EDT SUN JUN 3 2018

FLZ035-036-032115-
Alachua FL-Gilchrist FL-
448 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST AND WEST
CENTRAL ALACHUA COUNTIES UNTIL 515 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bell, moving southeast at 15 to 20 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Newberry.

LAT...LON 2980 8281 2983 8268 2959 8253 2956 8270
      2956 8275 2958 8276 2958 8278 2959 8279
      2976 8285
TIME...MOT...LOC 2048Z 333DEG 19KT 2975 8274

SHASHY
Special weather statement, Jun 3, 3:59 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
459 PM EDT SUN JUN 3 2018

FLZ021-032145-
Suwannee FL-
459 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUWANNEE COUNTY UNTIL
545 PM EDT...

At 458 PM EDT, Doppler radar was tracking strong thunderstorms
forming near Luraville, or near Mayo, moving east at 15 mph.

Small hail and wind gusts near 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Obrien, Luraville, Mcalpin and Branford.

LAT...LON 3013 8279 3001 8280 2989 8291 2989 8292
      2990 8291 2992 8293 2996 8293 2996 8295
      2999 8296 3001 8298 3001 8300 3003 8301
      3008 8307 3009 8311 3011 8312 3010 8314
      3011 8316 3009 8319 3012 8323 3020 8324
TIME...MOT...LOC 2058Z 284DEG 11KT 3009 8314

SHASHY
Special weather statement, Jun 3, 4:14 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
514 PM EDT SUN JUN 3 2018

FLZ040-032145-
Marion FL-
514 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
545 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm
just east of Williston, moving south at 10 mph.

Frequent lightning and wind gusts of 35 to 45 mph can be expected
along with possible minor wind damage.

Locations impacted include...
Romeo and Flemington.

LAT...LON 2922 8248 2922 8240 2941 8240 2942 8230
      2921 8223 2920 8248
TIME...MOT...LOC 2113Z 343DEG 10KT 2933 8238

SHASHY
Local storm report, Jun 3, 4:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
534 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     DOWNBURST        6 ESE ANDALUSIA         29.47N 81.38W
06/02/2018                   Flagler            FL   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED THAT THE JOHNSON BROTHERS SOD
            FARM LOST PART OF THEIR ROOF AS DOWNBURST WINDS OCCURRED
            DURING A SEVERE THUNDERSTORM. THESE STRONG WINDS ALSO
            BLEW DOWN LARGE TREE LIMBS ALONG HIGHWAY 100 BETWEEN
            COUNTY ROAD 305 AND COUNTY ROAD 2005.

&&

NELSON
Special weather statement, Jun 3, 4:36 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
536 PM EDT SUN JUN 3 2018

FLZ021-032215-
Suwannee FL-
536 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUWANNEE COUNTY UNTIL 615
PM EDT...

At 535 PM EDT, Doppler radar was tracking gusty outflow winds from a
severe storm near Luraville.

Wind gusts of 45 to 55 mph can be expected over portions of
central Suwannee county along with possible minor wind damage.

Locations impacted include...
Mcalpin.

LAT...LON 3020 8322 3028 8318 3021 8290 3011 8293
TIME...MOT...LOC 2135Z 284DEG 8KT 3021 8309

SHASHY
Special weather statement, Jun 3, 4:46 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EDT SUN JUN 3 2018

FLZ036-040-032230-
Alachua FL-Marion FL-
546 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALACHUA AND NORTHWESTERN
MARION COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms
centered 7 miles northeast of Williston, moving southeast at 15 to
20 mph. Additional storms are developing just east of Gainesville

Frequent lightning and Wind gusts of 45 to 55 mph can be expected
along with possible minor wind damage. Small hail is also possible.

Locations impacted include...
Gainesville, Hawthorne, Archer, University Of Florida, Rochelle,
Cross Creek, Orange Heights, Gainesville Airport, Newnans Lake and
Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2922 8240 2948 8241 2948 8255 2954 8256
      2954 8264 2957 8266 2959 8266 2981 8218
      2971 8206 2957 8206 2924 8226
TIME...MOT...LOC 2145Z 334DEG 17KT 2946 8238

SHASHY

The radar

The Moody AFB radar (KVAX), 86 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
June 3, 4:50 PM EST
Where
Suwannee County, 9.05 mi WSW of Pine Mount
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.120, -83.110

Trees were blown down east of Luraville near 180th Street and 177th Road.

Thunderstorm Wind, Marion

When
June 3, 5:15 PM EST
Where
Marion County, 2.83 mi NNW of Flemington
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.460, -82.310

Multiple large tree limbs were blown down over the intersection of County Roads 320 and 329 in NW Marion County.

Hail, Marion

When
June 3, 5:17 PM EST
Where
Marion County, 5 mi NW of Flemington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.470, -82.360

Slightly larger than quarter size hail was observed.

Hail, Marion

When
June 3, 5:20 PM EST
Where
Marion County, 3.31 mi WSW of Flemington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.400, -82.350

Quarter to nickel size hail was observed for up to 15 minutes.

Thunderstorm Wind, Alachua

When
June 3, 5:20 PM EST
Where
Alachua County, 1.51 mi SSE of Bland
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
29.880, -82.490

Wind damage of unknown extent was reported near the intersection of County Roads 236 and NW 241. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.

Lightning, Alachua

When
June 3, 5:24 PM EST
Where
Alachua County, 0.92 mi NE of Arredonda
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
29.610, -82.410

A male was struck by lightning with only minor injuries. The time of the strike was estimated.

Lightning, Alachua

When
June 3, 5:24 PM EST
Where
Alachua County, 0.92 mi NE of Arredonda
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
29.610, -82.410

A male was struck by lightning with only minor injuries. The time of the strike was estimated.

Thunderstorm Wind, Alachua

When
June 3, 5:25 PM EST
Where
Alachua County, 0.6 mi W of Micanopy
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.500, -82.290

Power lines were blown down over Highway 329 in Micanopy.

Thunderstorm Wind, Alachua

When
June 3, 5:42 PM EST
Where
Alachua County, 1.8 mi W of Gainesville West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.650, -82.360

Power lines were blown down near SW 2nd Ave.

Thunderstorm Wind, Alachua

When
June 3, 5:42 PM EST
Where
Alachua County, 0.6 mi E of Gainesville North
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.670, -82.310

A large oak tree was blown down on the road near NE 20th Ave and NE 8th Street.

Thunderstorm Wind, Alachua

When
June 3, 5:45 PM EST
Where
Alachua County, 0.69 mi N of Gainesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.660, -82.320

Power lines were blown down at 725 NE 5th Terrace.

Thunderstorm Wind, Alachua

When
June 3, 5:48 PM EST
Where
Alachua County, 0.6 mi E of Gainesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.650, -82.310

A tree was blown down onto power lines and onto the roof of a home near SE 7th Ave and SE 10th Street.

Hail, St. Johns

When
June 3, 6:30 PM EST
Where
St. Johns County, 0.91 mi NE of St Augustine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.890, -81.310

Quarter size hail was reported at Cathedral Parish School.

Hail, St. Johns

When
June 3, 6:32 PM EST
Where
St. Johns County, St Augustine
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
29.880, -81.320

Pea to nickel size hail was observed.

Hail, St. Johns

When
June 3, 6:38 PM EST
Where
St. Johns County, 1.38 mi WNW of St Augustine Beach
Measured
2 in hail
Reported by
Public
Coordinates
29.840, -81.290

Hen egg to quarter size hail was observed in St. Augustine Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Alachua2018-06-03MaleUnknownDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766268, 766269, 766263, 766264, 766270, 766281, 784160, 766271, 766272, 766273, 766274, 766275, 766265, 766266, 766267.